Imaged parent items

Researchers Report that Stopping Tysabri Increased MRI-Detected Disease Activity in Some Patients

Researchers Report that Stopping Tysabri Increased MRI-Detected Disease Activity in Some Patients

September 14, 2007


Researchers from one site involved in the pivotal studies of Tysabri® (natalizumab, Biogen Idec and Elan Pharmaceuticals) in relapsing forms of MS report that stopping the drug may lead to an increase in the number of new and enlarging lesions (areas of damage or disease activity) detected on magnetic resonance imaging scans. They compared before-treatment scans with scans from a 15-month period after 21 participants stopped taking the drug. No substantial increase of clinical activity, such as relapses, was noted. These findings of “rebound” activity occurring in a small sample of patients warrant confirmation in independent, larger groups of people before recommendations can be made concerning Tysabri administration. Drs.

Machteld Vellinga, Chris Polman (VU University Medical Center, Amsterdam, the Netherlands) and colleagues report the findings in the online edition of the journalNeurology(published online September 12, 2007).

Background:

Tysabri was approved by the FDA for relapsing MS based on its ability to slow disability progression and reduce relapses in two pivotal clinical trials, called AFFIRM (which compared Tysabri alone to inactive placebo in 942 people with relapsing MS) and SENTINEL (which tested Tysabri plus interferon beta-1a or Tysabri plus placebo in 1171 people with relapsing MS). Detailed results were published inThe New England Journal of Medicine2006;354:899-910and2006;354:911-923).

These studies were suspended when two cases of PML (progressive multifocal leukoencephalopathy, a rare and frequently fatal disease of the central nervous system) were diagnosed in those on combination therapy. One of those cases was fatal. A third case of PML, also fatal, was uncovered in another person who had taken Tysabri during a clinical trial for Crohn’s disease.

“Rebound” findings:

When dosing was suspended in these studies at the VU University Medical Center in Amsterdam, the neuroradiologist reviewing post-treatment MRI scans noticed an increase in lesions among participants. The team analyzed “T2” lesions, which show cumulative damage, from 21 people who had MRI scans of their brains taken before taking Tysabri and again within a 15-month interval after discontinuing the drug. Participants were divided into two groups: one group took the drug for an average of three years, and the other group took the drug for an average of two months.

Their findings show that the total group of participants developed more than three times as many lesions in the 15-month period after discontinuing the drug than before they started taking it. This increase was mainly driven by those who took the drug for an average of two months, who experienced five times as many brain lesions after stopping the drug. Clinical relapses did not increase following suspension of the drug.

These findings of “rebound” activity occurred in a small sample of patients, and warrant confirmation in independent, larger groups of people so that their potential significance to clinical practice in terms of the administration of Tysabri can be determined.

A previously reported study focusing on the 6-month interval after withdrawal of Tysabri reported no MRI rebound (O’Connor PW, Goodman A, Kappos L et al, presented at the 22ndCongress of the European Committee for Treatment and Research in Multiple Sclerosis; September 29, 2006.)

-- Research and Clinical Programs

Tysabri is a registered trademark of Biogen Idec and Elan.

* To view or print a PDF file,Adobe Acrobat Readeris required.